Colorado, 2013

Tornado and Hail in Colorado, April 8, 2013

April 8, 2013 · NWS GLD · 11 events in 2 counties and zones

Thunderstorms developed by mid-afternoon in eastern Colorado and later moved into northwest Kansas and southwest Nebraska. Hail as large as half dollars fell near Stratton later in the afternoon, followed by a very brief tornado near Bonny Reservoir during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed by mid-afternoon in eastern Colorado and later moved into northwest Kansas and southwest Nebraska. Hail as large as half dollars fell near Stratton later in the afternoon, followed by a very brief tornado near Bonny Reservoir during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 8, 2:00 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 8, 2:00 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT MON APR 8 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 257 PM MDT MON APR 8 2013

AN UPPER LOW WILL MOVE INTO SOUTHEAST UTAH TONIGHT AND THE 4-CORNERS
REGION TUESDAY. BY TUESDAY NIGHT THE UPPER LOW WILL BE OVER THE
SOUTHEAST CORNER OF WYOMING AND INTO THE NEBRASKA PANHANDLE
WEDNESDAY. THE LOW WILL MOVE INTO NORTHWEST KANSAS WEDNESDAY NIGHT
AND INTO THE MISSOURI RIVER VALLEY THURSDAY. SURFACE LOW PRESSURE
WILL BE OVER SOUTHEAST COLORADO TONIGHT WITH A COLD FRONT ENTERING
NORTHEAST COLORADO. THIS FRONT WILL MOVE INTO NORTHWEST KANSAS EARLY
TUESDAY MORNING. BY AFTERNOON, THE FRONT WILL MOVE INTO CENTRAL
KANSAS. HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS TUESDAY
NIGHT AND CONTINUE OVER THE REGION THROUGH THURSDAY.

FOR THIS EVENING EXPECT SEVERE THUNDERSTORMS THIS EVENING ACROSS THE
AREA. CURRENT RADAR DETECTING STORMS OVER EASTERN COLORADO. STORMS
WILL MOVE NORTHEAST PRODUCING LARGE HAIL AND DAMAGING WIND.
SHORTWAVE SHOULD MOVE THROUGH QUICKLY AND CONVECTIVE INHIBITION SETS
IN BY 03Z WITH SEVERE THREAT ENDING. SHOWERS WILL CONTINUE
ESPECIALLY OVER THE NORTHWEST ZONES. A COLD FRONT WILL MOVE INTO THE
NORTHWEST AROUND MIDNIGHT WITH PRECIPITATION CHANGING OVER TO SNOW
RATHER QUICKLY. FORECAST SOUNDINGS ARE INDICATING THAT MID AND UPPER
LEVELS WILL BE DRY FROM LATE TONIGHT THROUGH ABOUT NOON TUESDAY.
THIS WILL BE FAVORABLE FOR LIGHT FREEZING DRIZZLE. IN FACT, THERE
MAY BE MORE LIGHT FREEZING DRIZZLE THAN ANYTHING ELSE UNTIL TUESDAY
AFTERNOON WHEN THE SOUNDING SATURATES WITH ICE.  SNOW WILL MOVE
THROUGH THE FA IN EARNEST TUESDAY AFTERNOON. SNOW CHANCES WILL
DECREASE SOME FROM SOUTH TO NORTH TUESDAY EVENING AS THE UPPER LOW
SHIFTS INTO SOUTHEAST WYOMING. SNOW WILL CONTINUE TO TAPER OFF AND
FINALLY END DURING THE DAY WEDNESDAY. TOTAL SNOWFALL FOR THE EVENT
WILL RANGE FROM 4-7 INCHES IN THE NORTHWEST CORNER OF YUMA COUNTY
COLORADO WITH 1-3 INCHES WEST OF A LINE FROM TRENTON NEBRASKA TO
CHEYENNE WELLS COLORADO. AMOUNTS EAST OF THAT LINE WILL RANGE UP TO
AN INCH. BECAUSE OF THE HIGH AMOUNTS IN YUMA COUNTY AND STRONG WIND
WILL ISSUE A WINTER STORM WARNING FOR THAT COUNTY. AMOUNTS UP TO 3
INCHES AND WIND WILL FAVOR A WINTER WEATHER ADVISORY OVER DUNDY
COUNTY NEBRASKA AND CHEYENNE COUNTY KANSAS. STRONG WIND WITH THE
FRONT WILL NECESSITATE A WIND ADVISORY FOR ALL OTHER ZONES FOR
TUESDAY. SEE DETAILS BELOW.

WEDNESDAY NIGHT AND THURSDAY SHOULD BE DRY. THE GFS/NAM BOTH
INDICATED SOME LIGHT QPF FOR THE WEDNESDAY NIGHT PERIOD BUT LEFT
THAT OUT FOR NOW SINCE THE MAIN SYSTEM SHOULD BE EAST OF THE FA.
SUBSIDENCE WILL BE IN PLACE THURSDAY.

MAX TEMPERATURES WILL RANGE FROM THE UPPER 20S TO MID 40S TUESDAY.
HIGH TEMPERATURES THURSDAY WILL BE IN THE LOWER 30S MODERATING TO
THE MID 40S THURSDAY. LOW TEMPERATURES WILL RANGE FROM THE TEENS TO
THE LOWER 20S.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 257 PM MDT MON APR 8 2013

NORTHWEST FLOW WILL BRING SOME WEAK DISTURBANCES THROUGH DURING THIS
PART OF THE FORECAST. THE FIRST WAVE COMES THROUGH FRIDAY NIGHT AND
THE SECOND SUNDAY NIGHT/MONDAY. MOISTURE IS MARGINAL AND DYNAMICS
ARE WEAK FOR FRIDAY NIGHT.  THE SYSTEM THAT COMES THROUGH SUNDAY
NIGHT/MONDAY LOOKS MORE FAVORABLE BUT SINCE IT IS SEVERAL DAYS OUT
WILL HOLD TO SLIGHT CHANCE POPS. SLIGHT CHANCE POPS SHOULD WORK FOR
THE FRIDAY NIGHT SYSTEM AS WELL.

MIN TEMPERATURES THURSDAY NIGHT WILL BE IN THE MID 20S. A WARMING
TREND WILL MODERATE LOWS FROM THE LOWER 30S FRIDAY NIGHT TO THE
UPPER 30S MONDAY NIGHT. HIGH TEMPERATURES FRIDAY WILL BE IN THE
LOWER 50S WARMING TO THE 60S SATURDAY AND CONTINUING IN THE 60S
THROUGH MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1123 AM MDT MON APR 8 2013

VFR CONDITIONS THROUGH THE EARLY AFTERNOON AT MCK AND GLD DEGRADING
TO IFR OR EVEN LIFR BY TOMORROW MORNING. THIS AFTERNOON EXPECT
SCATTERED THUNDERSTORMS WHICH WILL RAPIDLY BECOME SEVERE. ANY STORMS
THAT IMPACT THE TERMINAL WILL LOWER VIS FOR A SHORT TIME AND
PROBABLY INCLUDE HAIL. BEHIND THE STORMS A STRONG COLD FRONT WILL
APPROACH BRINGING WITH IT RAIN AND BREEZY WIND. WINDS WILL INCREASE
AND RAIN WILL CHANGE OVER TO SNOW. NORTH WINDS OF 30KTS GUSTING UP
TO 40KTS ARE EXPECTED AS WELL AS MVFR TO IFR CEILINGS. THERE IS A
CONCERN FOR FREEZING DRIZZLE EARLY TOMORROW...MAINLY BETWEEN 10Z AND
16Z...BUT AT THIS POINT DO NOT FEEL CONFIDENT TO INCLUDE IN THE TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 7 AM CDT WEDNESDAY
     FOR KSZ001.

     WIND ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 7 PM MDT
     /8 PM CDT/ TUESDAY FOR KSZ002>004-013>016-027>029-041-042.

CO...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM MDT TUESDAY FOR
     COZ091-092.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT WEDNESDAY
     FOR COZ090.

NE...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MDT
     WEDNESDAY FOR NEZ079.

     WIND ADVISORY FROM 1 AM TO 8 PM CDT TUESDAY FOR NEZ080-081.

&&

SHORT TERM...FS/JTL
LONG TERM...FS
AVIATION...JJM
Hazardous weather outlook, Apr 8, 2:05 PM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT MON APR 8 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
305 PM MDT MON APR 8 2013 /405 PM CDT MON APR 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE LIKELY
THIS AFTERNOON THROUGH EARLY THIS EVENING. A FEW OF THESE STORMS
MAY PRODUCE TORNADOES MAINLY SOUTH OF HIGHWAY 24 IN NORTHWEST
KANSAS DURING THE LATE AFTERNOON THROUGH EARLY EVENING. SEVERE
OUTFLOW WINDS WILL BE A POSSIBILITY WITH ANY STORMS THAT DEVELOP.

MUCH COLDER AIR WILL MOVE INTO THE AREA LATE TONIGHT BEHIND A COLD
FRONT CAUSING RAIN TO CHANGE TO SNOW.  IN ADDITION THERE WILL BE
PATCHY FREEZING DRIZZLE LATE TONIGHT FOR LOCATIONS WEST OF HIGHWAY
27.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY PATCHY FREEZING DRIZZLE WILL CONTINUE DURING THE MORNING FOR
LOCATIONS WEST OF A LEOTI TO OBERLIN AND MCCOOK LINE. DURING THE
AFTERNOON THE PRECIPITATION WILL CHANGE TO ALL SNOW...WITH ANY
LINGERING ACTIVITY TAPERING OFF FROM THE WEST TO THE EAST WEDNESDAY
MORNING.

TUESDAY NORTHERLY WINDS WILL GUST AROUND 40 MPH...WHICH WILL CREATE
AREAS OF BLOWING SNOW DURING THE AFTERNOON AND MAY REDUCE
VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO EARLY
EVENING. PLEASE DIRECT ANY STORM REPORTS TO THE WEATHER OFFICE IN GOODLAND.

JTL

In the hours before

Local storm report, Apr 8, 2:22 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             6 N WILD HORSE          38.91N 103.00W
04/08/2013  E0.50 INCH       CHEYENNE           CO   CO-OP OBSERVER

            PEA TO JUST UNDER DIME SIZE HAIL REPORTED. BRIEF DURATION

&&

JMARTIN

The radar

The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kit Carson

When
April 8, 3:08 PM MST
Where
Kit Carson County, 11.86 mi S of Vona
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.130, -102.720

Hail report received via The Spotter Network.

Hail, Kit Carson

When
April 8, 3:34 PM MST to 3:44 PM MST
Where
Kit Carson County, Stratton
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.300, -102.600

Storm chasers and trained weather spotters reported hail lasting around ten minutes with diameters ranging from nickel to half dollar size. Reports were received from Stratton, 1 mile east as well as 1 mile southeast of Stratton.

Hail, Kit Carson

When
April 8, 4:17 PM MST
Where
Kit Carson County, 8.55 mi WNW of Burlington Arpt
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.380, -102.420

Hail report received via The Spotter Network.

Hail, Yuma

When
April 8, 4:23 PM MST
Where
Yuma County, 5.51 mi NNW of Yuma
Measured
0.75 in hail
Reported by
Public
Coordinates
40.190, -102.770

Thunderstorm Wind, Kit Carson

When
April 8, 4:27 PM MST
Where
Kit Carson County, 9.05 mi N of Burlington Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.450, -102.260

Report received via The Spotter Network.

Hail, Yuma

When
April 8, 4:36 PM MST
Where
Yuma County, 3.48 mi WSW of Bonny Lake
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.600, -102.260

Hail report received via The Spotter Network.

Hail, Yuma

When
April 8, 4:39 PM MST to 4:44 PM MST
Where
Yuma County, 8.23 mi NNW of Yuma
Measured
1 in hail
Reported by
Public
Coordinates
40.230, -102.780

The storm produced a large amount of hail, covering the ground.

Hail, Yuma

When
April 8, 4:45 PM MST
Where
Yuma County, Clarkville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.380, -102.620

Tornado, Kit Carson

When
April 8, 5:17 PM MST to 5:18 PM MST
Where
Kit Carson County, 17.35 mi N of Peconic
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.570, -102.100

A brief landspout tornado was reported by storm chasers.

Hail, Yuma

When
April 8, 6:09 PM MST
Where
Yuma County, 4.6 mi NE of Clarkville
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.420, -102.550

Hail report received via The Spotter Network.

Thunderstorm Wind, Yuma

When
April 8, 9:00 PM MST
Where
Yuma County, 1.06 mi W of Yuma
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.120, -102.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439780, 439781, 439782, 439783, 439789, 439784, 439785, 439786, 439788, 439787, 439790.